Spotting While on the Pill

Simple Health
Simple Health
Updated: Jun 20th, 2019

Even though the pill can eventually make your periods shorter, lighter, and less painful, you might notice some irregular spotting before that happens. This most likely a normal side effect, so don’t worry!

Spotting, or breakthrough bleeding, is a common side effect of starting a new birth control, especially when you start a birth control method mid menstruation cycle. It’s more likely to occur from pills with low or no estrogen content. Estrogen functions to strengthen and stabilize the endometrium, the lining of the uterus, which sheds during your period. When there’s not enough estrogen in the body, you shed your endometrium little by little, causing breakthrough spotting rather than discrete periods. If you want to avoid spotting, try a birth control pill that’s higher in estrogen—over 25 mcg. Other hormonal birth control methods, such as the vaginal ring, hormonal patch, shot, implant, and mini-pill, are all progestin-only, estrogen-free methods, so they won’t be particularly helpful at preventing spotting.

Keep in mind that spotting, like other common side effects of hormonal birth control, should subside within three months. If you continue to experience spotting on birth control after this three month period, reach out to your doctor to make sure there isn’t a larger issue.

At Simple Health, we make it easy for you to contact one of our doctors with questions and concerns. No appointments necessary. Whether you need to get a birth control prescription or are looking to switch—we're here for you. Give us a try by taking our online consultation.

Learn More

Interested in getting birth control an easier way? Sign up for our emails to see how Simple Health works.